Background: A majority of angioedema arise from unknown etiologies. Angioedema may also arise from medications or deficiency of C1-esterase inhibitor (C1-INH); either of these may lead to recurrent, sometimes life-threatening attacks of subcutaneous or submucosal edema if the angioedema involves the tongue, throat, or larynx. We describe a patient with unknown acquired C1-INH deficiency, who experienced only mild attacks of angioedema before treatment with an angiotensin-converting enzyme (ACE) inhibitor. This therapy led to life-threatening respiratory distress. Objective: To investigate this patient's life-threatening angioedema. Methods: Serum protein electrophoresis and immunofixation were performed. The titer of anti-C1-inhibitor autoantibody was determined by ELISA, and the specificity of the autoantibody demonstrated by using purified C1-INH to block binding in the ELISA. Finally, fractions from the immunoelectrophoresis gel were tested for C1-INH autoantibody by ELISA. Results: Complement activation was documented by reduced C1-INH, C1q, and C4, and the patient was found to have an autoantibody of IgG2 isotype specific for C1-INH. After discontinuation of the ACE inhibitor, he continued to have decreased C1-INH and positive C1-INH autoantibodies. Conclusions: This case describes a patient who had a history of mild facial and extremity swelling with abdominal symptoms before ACE inhibitor treatment; this medication resulted in life-threatening respiratory distress. The use of the ACE inhibitor may have unmasked this patient's acquired autoimmune C1-INH deficiency.